Meds risks

Hi

I've just got home from work and sat reading the paper. I turn to the health section and there's an article about NSAID'S causing more stomach damage than originally thought .And there in the warning box is Naproxen which my consultant has just doubled ! Great.How do you weigh up benefits of drugs against side effects ? I've been in hospital twice this year with pneumonia despite having the vaccine and doctors say it is likely because of meth injections but i still keep taking it Am i mad? I feel that i'm caught between a rock and a hard place and it aint a nice place to be.

Hope you are all keeping well

13 Replies

oldestnewest
  • Julie i agree, my gp was really relunctant to give me any nsaid's and said they had horrendous side effects, however, as time went on and i saw different doctors i got diclofenac sr which are strong but work somewhat. When i am in pain i would take anything and do what the consultants say because i want my life back or at least some of it so i totally understand why you are still taking the meth injections.

  • Oh dear my GP doubled my dose off Naproxen today! but at the moment Im in a flare with costcocondritis so I'm in the frame off mind that I dont care I just want the pain to ease! :(

    I'm sure I'll feel different about this soon, Ive always said its them that causes me to have stomach issues.

  • Take them with food!!, better still try to get stomach protection such as omeprazole or ranitdine prescribed by GP of concerned.. all medication has risks.. " tho old chestnut aka my fav gp fri morn.. is " of the opinion if the benefit out ways the risk!!" BNF

  • BNf 61 this damn computer..!!" choice the differences in anti inflammatory activity between nsaids is small. but there is considerable variation in individual response and tolerance to these drugs"

    naproxen and diclofenac have similar efficacy and side effect profiles

  • Just to make your life harder,front page of the daily mail about diclofenic, it should only be on prescription(i thought it was) Haven't read it fully, but theres a alert about the heart with diclofenic, and strokes, its worth a read for anyone on it. I got taken off it in june/july, it helped put me in hospital. I had bleeding from the bowels. The first thing they did was take me off diclofenic. I agree that we aren't always told about side effects, but by the time we get them we're in so much pain we don't always hear about side effects or we are not told. So the best advice i can give is speak to your gp.

    Sylvia. x

  • Dear Julie

    Just thought you might like to read the information I have added to the recently reviewed NRAS Managing Well booklet on this topic - this was a question I asked of several of our medical advisors and their response was as follows:-

    A note about anti-inflammatory drugs

    It is recommended that NSAIDs and COX-2s are taken at the lowest effective dose for as short a time as possible. Some people with RA, however, have to take this type of drug regularly for months or even years. Most people find them effective and do not experience problems, but there are potential side effects to consider.

    Recent recommendations advise that another tablet to protect your stomach should be prescribed with an NSAID or COX-2. There are potentially additional risks if you have a severe heart problem, or high blood pressure, impaired kidney function or have risks related to bleeding from your gut, such as a previous stomach ulcer.

    Certain COX-2 drugs have been withdrawn because several large studies have shown that patients on high doses of some COX-2 drugs have had a slightly increased risk of heart attack. However a very large study (the MEDAL study), of over 40,000 patients with osteoarthritis or rheumatoid arthritis, found no difference in the risk of heart attack between the COX-2 drug etoricoxib and one of the world’s most widely prescribed NSAIDs, Diclofenac. Large scale studies of celecoxib, another widely used COX-2 drug have also been reassuring. This issue has been complicated by the fact that conventional NSAID including diclofenac and ibuprofen (but probably not naproxen) have also been associated with a slightly increased risk of heart attack, particularly

    when high doses are used.

    For the majority of people with RA, the very considerable benefits of NSAIDS in terms of symptom relief greatly outweigh the possibility of side effects, but for people at increased risk of either stomach bleeding or heart attack the benefits have to weighed against possible risks. It is best to discuss with your doctor or nurse whether this type of drug is appropriate for you and if

    so, which one.

    Best wishes

    Lorraine

  • Just for information, I have taken Voltarol 75mg SR x 2 daily for 21 years, (active ingredient Diclofenac) with, as yet! no problems. Regardless of the other meds I take, I call this one my daily lifeline, as without it I wouldn't be able to move. I have always been advised of the risks, but in essence it works for me. Last year after discussion with my GP, I decided my body obviously thrives on this drug and given the regular blood tests, any problems would quickly be highlighted, asked GP to leave me alone and let me stay on this drug, GP agreed.

    However, in August, my GP decided to remove this drug and replace it with Naproxyn and Omeprazole to protect my tummy. Two days after starting these drugs I awoke to find my face very swollen, left side worse and numb, couldn't feel a thing. My skin was beetroot red and burning, face, neck, chest and arms and my eyes were swollen. Miracle of miracles, managed to get an appt with GP same day! Apparently I had a severe allergic reaction and am now back on the Voltarol, no problems we hope, and if there are, well will have to jump that bridge when I get to it.

  • I realise my reply above Lorraine,s sounded a bit terse. so I deleted it.

    Lorraine has put a lovely reply.. the drug information leaflets will list all side effects including increased risk of stroke/ stomach problems.. and as Lorraine also said the benefits are often considered to outway the risks..

    I take a cox 2 inhibitator arcoxia.( Eterocoxib). which I know has a slightly increased risk of cardiovacular event but is considered better gastrically.( I chose it on this basis)

    . The meds choice varies on what is appropriate for the person in question.,.full medical history should always be taken into account by the prescriber..The Mail can sometimes over dramatise its stories.. it sells papers.. and yes I buy it too.

    The stomach protectors are drugs such as omeprazole.

  • Lorrayne T .. you obvioulsy had an allergic reaction?. it could be naproxen. though it could be the ompeprazole? Im allergic to it.( omeprazole). I had to take ranitidine!. At the end of the day the choice of dugs has to suit the patient we are all individual in what suits.. and allergic reaction is the worst possible night mare!

  • Well I was on the meth and then the doc gave me relifin and all hell broke loose. If you read the meth interactions with other drugs its all there. Many patients can handle the combo and then like me ..cant!

  • Hi all

    Thanks for the comments

    I am already on Omerprazole and my naproxen was only increased last week so my GP says carry on.Its just that the side effects are such a lottery and the papers seem to love a good health scare

    I occasionaly think *** it i'll put up with the pain of RA but i'm too much of a coward!

    Fingers crossed for a miracle cure

    Take care

  • Ra pain is usually to horrrid to take no meds..If you arent having side effects on the original dose hopefully you will be ok.

    Naproxen and diclofenac are deemed the next safest after ibuprofen.. naproxen is now available off prescription for period pain in woman under 45 for sale under pharmacist supervision.. this is fairly recent.. also small quantities of diclofenac(voltarol) are also sold for pain.( very recent). . and health check questions should be asked before they are sold.

  • I wouldn't not take anything but just sometimes when all the pills and jabs are lined up and your feeling ill you just wonder....

    Thanks for the meds advice you explain things a lot better than my GP

    Thanks again

You may also like...